MAUDE Adverse Event Report: ORTHOFIX SRL FULL RING, 180MM, TL-HEX

ORTHOFIX SRL FULL RING, 180MM, TL-HEX
Model Number 56-20040
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: wires code 54-1216 (mfr report numbers 9680825-2019-00063 and 9680825-2019-00064): the two wires involved in this event were discarded by the hospital.Unfortunately also the lot numbers have not been made available and therefore it was not possible to perform the verification of the historical data.Tlhex ring code 56-20040: orthofix (b)(4) checked the internal records related to the controls made on the device code 56-20040 lot b1167987 (lot marked on the component is b1136148) before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device code.Technical evaluation: wires code 54-1216 (mfr report numbers 9680825-2019-00063 and 9680825-2019-00064): a technical evaluation of the two broken wires was not possible, as the devices were discarded by the hospital.Tlhex ring code 56-20040: the technical evaluation on the returned ring, received on october 29, 2019, is currently on going.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be closed once the results of the technical evaluation, currently on going, are available.Orthofix (b)(4) had requested further information on the event such as picture of the entire frame; number of rings, wires and screws used; location of each broken wire and complete series of x-ray images.Unfortunately this information was not made available.As soon as the results of the technical investigation are available, orthofix (b)(4) will provide a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.Please also kindly refer to mfr reports 9680825-2019-00063 and 9680825-2019-00064.
 
Event or Problem Description
The information initially provided by the local distributor indicates: product code: 54-1216 (tl, wires, bayonet, 1.8mm x 400mm).Batch number: unknown.Quantity: 2 (mfr reports 9680825-2019-00063 and 9680825-2019-00064).Hospital name: (b)(6) general hospital.Surgeon's name: mr (b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: tibia.Surgery description: fracture treatment.Patient information: female.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: "this complaint is for a female patient who has had 2 wires break on her frame which was first put on (b)(6) 2019.The patient had to go back to clinic to have the wire removed and then a follow up operation to have a new wire put on otherwise there would be a loose of support." the complaint report form also indicated: the initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required: "date (b)(6) 2019 and (b)(6) 2019".A medical intervention (outpatient clinic) was required: "date (b)(6) 2019 and (b)(6) 2019".Copies of the x-ray images are not available.Patient current health condition: "the patient is in ok health".The hospital disposed of the broken wires.On october 15, 2019, orthofix (b)(4) received the following additional information: "i have spoken to mr (b)(6) and he cannot provide the information you need.As he does not take photos of the frame.Following on from this, one of the hex rings has broken on the patient relating to complaint (b)(4).On this patient, mr (b)(6) thinks it was the proximal wires that broke and the distal ring has since broken - he thinks this may be due to added stress on the frame from the broken wires.I have attached a new complaint form relating to the broken ring and the ring is being decontaminated so we can send back to you.This patient has now had her frame removed as she is healed".On october 29, 2019 orthofix (b)(4) received the broken ring which is currently under technical evaluation.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records 1.Wires code 54-1216 (mfr repors 9680825-2019-00063 and 9680825-2019-00064): the two wires involved in this event were discarded by the hospital.Unfortunately also the lot numbers have not been made available and therefore it was not possible to perform the verification of the historical data.2.Tl-hex ring code 56-20040 (mfr report 9680825-2019-00076): orthofix srl checked the internal records related to the controls made on the device code 56-20040 lot b1167987 (lot marked on the component is b1136148) before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 25 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation 1.Wires code 54-1216 (mfr repors 9680825-2019-00063 and 9680825-2019-00064): a technical evaluation of the two broken wires was not possible, as the devices were discarded by the hospital.2.Tl-hex ring code 56-20040 (mfr report 9680825-2019-00076): the returned ring, received on october 29, 2019, was examined by orthofix srl quality engineering department.The device was subjected to visual and dimensional check as per orthofix srl design and product specification.The visual check confirmed the problem notified; the ring is broken.The visual check also evidenced that the external surface of the ring is damaged.This is most likely due to use on patient.The dimensional check did not evidence any anomalies; the returned ring was originally conforming to design specifications.The device was then sent to an external laboratory to check the raw material specification.The results of the technical evaluation evidenced that the returned ring was originally conforming to design specifications.The breakage occurred could be mainly related to the loads to which the device was subjected during treatment.Medical evaluation: the information made available on the case together with the results of the technical evaluation performed on the returned ring, were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.On (b)(6) 2019: "in this case a female patient of mr (b)(6) in (b)(6) , uk, has had 2 instances of broken tl wires on 2 separate occasions.We have no more details, but the surgeon is an experienced tl user, and this patient has had 2 additional operations as a result of this.Unfortunately once again, as in case (b)(4), the wires were discarded, so a technical analysis of their condition is not possible.Once again a more detailed knowledge of the fixation point distribution and operation goals might be useful.It is not possible to make any further comments with the limited information available".On (b)(6) 2019 with the further information provided: "in the progression of this case a ring broke after 2 wires had broken elsewhere in the frame.It is very unusual for these rings to break.In this situation the frame was removed and the bone was found to be completely healed.This means that the patient would have been able to load the frame very heavily without pain, so it is not surprising that the ring broke.The rings have a fatigue limit that can be less time than usual if the loading is very heavy".On (b)(6) 2019 with the results of the technical evaluation: "this very comprehensive technical report shows clearly that the ring suffered from a fatigue failure, and that there were no initiating cracks or pits caused by corrosion or surface damage.The conclusion is that there were no factors relating to the condition of the ring that might have predisposed to a breakage.We are told that after the ring broke the surgeon removed the frame and found that the bone had fully healed.In this situation a patient who is fully weightbearing can apply a great load to the frame, which will be less elastic than the bone and therefore subject to the full load of weightbearing.This effect would have been magnified by the fact that two wires had broken a short while before.This was therefore a cascade of breakages through the frame which would have continued until the frame had a similar elastic strength to the bone.At this point the bone would take a significant share of the load and prevent further breakage".Conclusion 1.Wires code 54-1216 (mfr repors 9680825-2019-00063 and 9680825-2019-00064): a technical evaluation of the two broken wires was not possible, as the devices were discarded by the hospital.2.Tl-hex ring code 56-20040 (mfr report 9680825-2019-00076): the results of the technical evaluation evidenced that the returned ring was originally conforming to design specifications.The breakage occurred could be mainly related to the loads to which the device was subjected during treatment.The medical evaluation evidenced as follows: on (b)(6) 2019: "in this case a female patient of mr (b)(6) in (b)(6) , uk, has had 2 instances of broken tl wires on 2 separate occasions.We have no more details, but the surgeon is an experienced tl user, and this patient has had 2 additional operations as a result of this.Unfortunately once again, as in case (b)(4), the wires were discarded, so a technical analysis of their condition is not possible.Once again a more detailed knowledge of the fixation point distribution and operation goals might be useful.It is not possible to make any further comments with the limited information available".On (b)(6) 2019 with the further information provided: "in the progression of this case a ring broke after 2 wires had broken elsewhere in the frame.It is very unusual for these rings to break.In this situation the frame was removed and the bone was found to be completely healed.This means that the patient would have been able to load the frame very heavily without pain, so it is not surprising that the ring broke.The rings have a fatigue limit that can be less time than usual if the loading is very heavy".On (b)(6) 2019 with the results of the technical evaluation: "this very comprehensive technical report shows clearly that the ring suffered from a fatigue failure, and that there were no initiating cracks or pits caused by corrosion or surface damage.The conclusion is that there were no factors relating to the condition of the ring that might have predisposed to a breakage.We are told that after the ring broke the surgeon removed the frame and found that the bone had fully healed.In this situation a patient who is fully weightbearing can apply a great load to the frame, which will be less elastic than the bone and therefore subject to the full load of weightbearing.This effect would have been magnified by the fact that two wires had broken a short while before.This was therefore a cascade of breakages through the frame which would have continued until the frame had a similar elastic strength to the bone.At this point the bone would take a significant share of the load and prevent further breakage".A complete medical evaluation of the case was not performed as some information about the medical procedure was not made available, i.E.Copies of the x-ray images and copies of the operative report.Orthofix srl has requested further information on the event such as picture of the entire frame; number of rings, wires and screws used; location of each broken wire and complete series of x-ray images.Unfortunately, this information was not made available.Considering the information provided, it was not possible to determine the root cause of the wire breakages occurred.Based on the results of the technical evaluation, which confirmed that the returned ring is in conformity to orthofix srl specifications, and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the ring breakage that occurred is mainly related to the loads to which the device was subjected during treatment.Should further information and/or the wires involved become available, orthofix srl will finalize the investigation.Orthofix srl continues monitoring the devices on the market.Please also kindly refer to mfr reports 9680825-2019-00063 and 9680825-2019-00064.
 
Event or Problem Description
The information initially provided by the local distributor indicates: product code: 54-1216 (tl, wires, bayonet, 1.8mm x 400mm).Batch number: unknown.Quantity: 2 (mfr reports 9680825-2019-00063 and 9680825-2019-00064 ).Hospital name: (b)(6) general hospital.Surgeon's name: mr (b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: tibia.Surgery description: fracture treatment.Patient information: female.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: "this complaint is for a female patient who has had 2 wires break on her frame which was first put on (b)(6) 2019.The patient had to go back to clinic to have the wire removed and then a follow up operation to have a new wire put on otherwise there would be a loose of support.".The complaint report form also indicated: the initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required: "date (b)(6) 2019".A medical intervention (outpatient clinic) was required: "date (b)(6) 2019".Copies of the x-ray images are not available.Patient current health condition: "the patient is in ok health".The hospital disposed of the broken wires.On october 15, 2019, orthofix srl received the following additional information: "i have spoken to mr (b)(6) and he cannot provide the information you need.As he does not take photos of the frame.Following on from this, one of the hex rings has broken on the patient relating to complaint (b)(4).On this patient, mr (b)(6) thinks it was the proximal wires that broke and the distal ring has since broken - he thinks this may be due to added stress on the frame from the broken wires.I have attached a new complaint form relating to the broken ring and the ring is being decontaminated so we can send back to you.This patient has now had her frame removed as she is healed".On october 29, 2019 orthofix srl received the broken ring (mfr report number 9680825-2019-00076).Manufacturer reference number: 2019168.Distributor reference number: t7928.

Brand Name
FULL RING, 180MM, TL-HEX
Common Device Name
FULL RING, 180MM, TL-HEX
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key9315177
Report Number9680825-2019-00076
Device Sequence Number16771594
Product Code KTT
UDI-Device Identifier18054242510703
UDI-Public(01)18054242510703(11)170809(10)B1167987
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number56-20040
Device Catalogue Number56-20040
Device Lot NumberB1167987
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2019
Initial Date Received by Manufacturer 10/15/2019
Supplement Date Received by Manufacturer11/20/2019
Initial Report FDA Received Date11/13/2019
Supplement Report FDA Received Date12/02/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;